Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 208, NWS Binghamton, NY

July 27, 2021Broome County, Delaware County, New York; Bradford County, Susquehanna County, Wayne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 27, 2021, 3:51 PM EDT for Broome County, Delaware County, New York; Bradford County, Susquehanna County, Wayne County, Pennsylvania. It was in force for 39 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2021, 3:51 PM EDT (19:51 UTC)
Expired
Jul 27, 2021, 4:30 PM EDT
In force
39 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Broome County, NY, Delaware County, NY, Bradford County, PA, Susquehanna County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 59 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 4:00 PM EDTTSTM WND DMG1 S Kirkwood, NYTREE DOWN ON HOUSE. TIME ESTIMATED BY RADAR.
Jul 27, 4:16 PM EDTTSTM WND DMG2 Nne Rush, PASTRONG THUNDERSTORM WINDS KNOCKED DOWN A TREE ON ROADWAY.
Jul 27, 4:18 PM EDTTSTM WND DMG3 Wsw Harford, PASTRONG WINDS FROM OUTFLOW BOUNDARY KNOCKED DOWN TREE ONTO WIRES.
Jul 27, 4:21 PM EDTTSTM WND DMGHop Bottom, PASTRONG WINDS FROM OUTFLOW BOUNDARY KNOCKED DOWN TREE BLOCKING ROADWAY.
Jul 27, 4:31 PM EDTTSTM WND DMG5 Ene Pleasant Mount, PASTRONG WINDS FROM AN OUTFLOW BOUNDARY KNOCKED DOWN A TREE ON ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 11:12 AM EDTSevere Thunderstorm WatchSPC7 hr
Jul 27, 2:47 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WUUS51 KBGM 271951
SVRBGM
NYC007-025-PAC015-115-127-272030-
/O.NEW.KBGM.SV.W.0208.210727T1951Z-210727T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
351 PM EDT Tue Jul 27 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southeastern Broome County in central New York...
  Southwestern Delaware County in central New York...
  Susquehanna County in northeastern Pennsylvania...
  Northern Wayne County in northeastern Pennsylvania...
  East central Bradford County in northeastern Pennsylvania...

* Until 430 PM EDT.

* At 349 PM EDT, severe thunderstorms were located along a line
  extending from near Harpursville to near Rome, moving southeast at
  35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Law enforcement.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kirkwood, Conklin, Rush, Jackson, Clifford, Sanford, Susquehanna,
  Deposit, Susquehanna Depot and Springville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Binghamton.

Damaging winds and frequent cloud to ground lightning is occurring 
with these storms. Move indoors immediately. Lightning is one of 
nature's leading killers. Remember, if you can hear thunder, you are 
close enough to be struck by lightning.

Heavy rainfall is occurring with these storms, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4186 7514 4183 7512 4182 7511 4164 7559
      4164 7610 4184 7647 4218 7553 4197 7490
TIME...MOT...LOC 1949Z 299DEG 29KT 4215 7562 4188 7638 

HAIL...<.75IN
WIND...60MPH
 
$$

TAC
1 follow-up statement
226 
WWUS51 KBGM 272016
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
416 PM EDT Tue Jul 27 2021

NYC007-272026-
/O.CAN.KBGM.SV.W.0208.000000T0000Z-210727T2030Z/
Broome NY-
416 PM EDT Tue Jul 27 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROOME COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
central New York...and northeastern Pennsylvania. A Severe
Thunderstorm Watch also remains in effect until 1000 PM EDT for
central New York...and northeastern Pennsylvania.

LAT...LON 4186 7514 4182 7511 4164 7559 4164 7610
      4177 7633 4200 7551 4200 7536 4201 7539
      4203 7541 4204 7538 4197 7490
TIME...MOT...LOC 2016Z 319DEG 46KT 4194 7541 4174 7612 

$$

NYC025-PAC015-115-127-272030-
/O.CON.KBGM.SV.W.0208.000000T0000Z-210727T2030Z/
Delaware NY-Susquehanna PA-Wayne PA-Bradford PA-
416 PM EDT Tue Jul 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHWESTERN DELAWARE...SUSQUEHANNA...NORTHERN WAYNE AND EAST
CENTRAL BRADFORD COUNTIES...

At 416 PM EDT, severe thunderstorms were located along a line
extending from near Sherman to near Rushville, moving southeast at 55
mph.

HAZARD...60 mph wind gusts.

SOURCE...Law enforcement.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Rush, Jackson, Clifford, Susquehanna, Susquehanna Depot, Springville,
Montrose, Dimock, Harford and Hancock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Binghamton.

&&

LAT...LON 4186 7514 4182 7511 4164 7559 4164 7610
      4177 7633 4200 7551 4200 7536 4201 7539
      4203 7541 4204 7538 4197 7490
TIME...MOT...LOC 2016Z 319DEG 46KT 4194 7541 4174 7612 

HAIL...<.75IN
WIND...60MPH
 
$$

TAC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:08 PM EDT, 43 minutes earlier.

Area forecast discussion, Jul 27, 3:08 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
308 PM EDT Tue Jul 27 2021

.SYNOPSIS...
Thunderstorms continue to move through this afternoon before
wrapping up into the evening. A few storms may include gusty
winds. There will be a chance for a few showers Wednesday
before another round of storms returns Thursday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
230 PM Update...

A line of strong storms is quickly moving east/southeast
through the area, stretching from around Westmoreland southwest
to Addison. These have been able to lead to occasional damage
across the Finger Lakes. Temperatures have been able to reach
well into the 80s under sunny skies ahead of the line, with
dewpoints in the 60s contributing to up to 1000 to 1500 j/kg of
CAPE. Healthy wind shear up to 30 to 45kts will allow for a
potential for strong to severe gusts through the remainder of
the afternoon and into the early evening. With that, the Severe
Thunderstorm Watch has been extended across the remainder of our
central NY counties and into Wayne and Pike counties in PA.
This quickly moving line should largely be out of the area by
0Z, with just a chance for some lingering scattered convection
into the night.

Temperatures are quickly falling through the 70s behind the
front, and should continue to drop through the 60s and 50s
through the evening to bottom out in the upper 50s to lower 60s
overnight.

Most of Wednesday and Wednesday night should be quiet, though a
few showers and perhaps a rumble of thunder will be possible
with an upper trough in place. Otherwise, expect a cooler day
with highs in the 70s to lower 80s and lows in the 50s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Clouds increase ahead Wednesday night of weak frontal boundary
will push through the region Thursday. This front should provide
just enough lift and moisture for a few showers and perhaps a
thunderstorm or two. However, deeper moisture and instability
will be confined to areas south of the cold front portion of the
boundary across the southern Great Lakes. This will keep
coverage and intensity of the precipitation down and limit the
potential for any strong to severe thunderstorms.

Still low level lapse rates should steepen
enough to where a gusty storm or two can not be ruled out.
Fairly fast storm motions and lower PW values compared to
recent heavier rainfall events in the past month too. Highs
should make it to around 80 after starting around 60 depending
on clouds and precipitation Thursday afternoon.

Our first potential lake effect shower chance of the season
Thursday night into Friday with northwest flow and warm lake
water. At the very least, clouds will likely be much more
stubborn to hang on than model guidance indicates into a good
chunk of Friday. Temperatures in the 60's and 70's due to plenty
of cloud cover.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
High pressure then builds into the region Friday night through
Saturday night. Clear skies and light winds may very well lead
to favorable radiational cooling Saturday night with a few
indications of upper 40's in a few spots. With full sunshine
temperatures should get into the 70's making for a great weather
start to the weekend. A bit warmer Saturday night compared to
Friday night due to southwesterly flow ahead of the next frontal
boundary.

Another weak frontal boundary looks to pass through on Sunday.
Deep moisture and instability are modeled to be lacking once
again with the front only providing enough lift for scattered
showers and perhaps a thunderstorm with light QPF. This front
moves southeast of the region by Monday though as usual some
timing uncertainty is present within the ensembles. Highs in
the 70's with lows in the 50's.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A line of showers and thunderstorms is beginning to sweep
through the area this afternoon, bringing a chance for gusty
winds and lightning, as well as MVFR or IFR visibility. This
will first pass through KSYR between 18Z and 21Z, then through
KRME and KITH between 19Z and 22Z. KELM, KBGM, and KAVP may see
storms from 20Z to 24Z.

After the storms move through, clouds will lower to between 1500
and 3000 feet across our NY terminals through the first half of
the night, with IFR ceilings likely at KBGM and KELM after
midnight. Minor visibility restrictions are expected,
especially where any rain can fall earlier in the day, and as
winds turn calm, IFR fog will become possible at KELM. A gradual
improvement back to VFR is expected after sunrise.

Outlook...

Wednesday afternoon through Wednesday night...Mainly VFR.

Thursday through Friday...Scattered showers/thunderstorms and
associated restrictions possible, especially the afternoons.

Friday night through Saturday...Mainly VFR.

Sunday...Stray showers and thunderstorms possible, otherwise
mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...HLC
NEAR TERM...HLC
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...HLC
Hazardous weather outlook, Jul 27, 2:52 PM EDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
252 PM EDT Tue Jul 27 2021

PAZ043-044-047-281900-
Wyoming-Lackawanna-Luzerne-
252 PM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

A marginal risk for severe thunderstorms exists this afternoon and
evening. An area of thunderstorms will move into the region this
afternoon. A few storms will produce damaging wind gusts and brief
downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-039-281900-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Bradford-Susquehanna-
252 PM EDT Tue Jul 27 2021

...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ062-PAZ040-048-072-281900-
Sullivan-Northern Wayne-Pike-Southern Wayne-
252 PM EDT Tue Jul 27 2021

...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Jul 27, 3:18 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Binghamton NY
318 PM EDT Tue Jul 27 2021

NYZ024-055-PAZ038-039-271945-
Chemung-Tioga-Susquehanna-Bradford-
318 PM EDT Tue Jul 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CHEMUNG...
SOUTHERN TIOGA...NORTHWESTERN SUSQUEHANNA AND NORTHERN BRADFORD
COUNTIES...

At 317 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Tioga Center to near Caton. Movement
was southeast at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Chemung, Barton, Sayre, Waverly, Owego, Athens, Ridgebury, Canton,
Litchfield and Troy.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
central New York...and northeastern Pennsylvania.

LAT...LON 4215 7629 4203 7610 4200 7610 4200 7605
      4193 7594 4166 7688 4200 7692
TIME...MOT...LOC 1917Z 292DEG 36KT 4214 7639 4198 7704

TAC
Local storm report, Jul 27, 3:24 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
324 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     HARTSVILLE              42.25N 77.69W
07/27/2021  M59 MPH          STEUBEN            NY   MESONET

&&
Local storm report, Jul 27, 3:35 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
335 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     MILLPORT                42.27N 76.83W
07/27/2021                   CHEMUNG            NY   911 CALL CENTER

            STRONG THUNDERSTORM WINDS KNOCKED DOWN
            UTILITY POLES AND WIRES DOWN ON ROAD.

&&
Local storm report, Jul 27, 3:44 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
344 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     1 ENE MAINE             42.20N 76.06W
07/27/2021                   BROOME             NY   911 CALL CENTER

            TREE AND WIRES DOWN ON ROAD. TIME ESTIMATED
            BY RADAR.

&&
Local storm report, Jul 27, 3:45 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     1 SE BINGHAMTON         42.09N 75.90W
07/27/2021                   BROOME             NY   911 CALL CENTER

            TREE AND WIRES DOWN ON A HOUSE. TIME
            ESTIMATED BY RADAR.

&&

JTC
Local storm report, Jul 27, 3:50 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TSTM WND DMG     WHITNEY POINT           42.33N 75.97W
07/27/2021                   BROOME             NY   PUBLIC

            STRONG THUNDERSTORM WINDS KNOCKED DOWN WIRES
            AND TRANSFORMERS. THE WHITNEY POINT
            FAIRGROUNDS WERE EVACUATED.

&&

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:46 PM EDTSpecial Weather StatementBGMOnondaga29 min
Jul 27, 2:08 PM EDTSpecial Weather StatementBGMSchuyler37 min
Jul 27, 2:16 PM EDTSpecial Weather StatementBGMChemung, Steuben29 min
Jul 27, 2:23 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben, Tioga, Tompkins52 min
Jul 27, 2:29 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Madison, Oneida, Onondaga, Otsego61 min
Jul 27, 2:56 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Tioga64 min
Jul 27, 4:18 PM EDTSpecial Weather StatementBGMSullivan42 min
Jul 27, 4:22 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan53 min
Jul 27, 5:09 PM EDTSevere Thunderstorm WarningBGMSullivan18 min
Jul 27, 3:18 PM EDTSpecial Weather StatementBGMBradford27 min
Jul 27, 4:03 PM EDTSevere Thunderstorm WarningBGMBradford27 min
Jul 27, 5:03 PM EDTSpecial Weather StatementBGMBradford27 min
Jul 27, 5:14 PM EDTSevere Thunderstorm WarningBGMLackawanna, Pike, Wayne46 min
Jul 27, 6:15 PM EDTSpecial Weather StatementBGMWyoming30 min
Jul 27, 6:26 PM EDTSevere Thunderstorm WarningBGMLuzerne, Wyoming49 min
Jul 27, 7:12 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne33 min
Jul 27, 7:30 PM EDTAreal Flood AdvisoryBGMLuzerne83 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.